IDEAS home Printed from https://ideas.repec.org/a/gam/jecnmx/v13y2025i3p31-d1721080.html
   My bibliography  Save this article

A Statistical Characterization of Median-Based Inequality Measures

Author

Listed:
  • Charles M. Beach

    (Department of Economics, Queen’s University, Kingston, ON K7L 3N6, Canada
    These authors contributed equally to this work.)

  • Russell Davidson

    (Department of Economics and CIREQ, McGill University, Montréal, QC H3A 2T7, Canada
    AMSE-GREQAM, 5 Boulevard Maurice Bourdet, CS 50498, 13205 Marseille cedex 01, France
    These authors contributed equally to this work.)

Abstract

For income distributions divided into middle, lower, and higher regions based on scalar median cut-offs, this paper establishes the asymptotic distribution properties—including explicit empirically applicable variance formulas and hence standard errors—of sample estimates of the proportion of the population within the group, their share of total income, and the groups’ mean incomes. It then applies these results for relative mean income ratios, various polarization measures, and decile-mean income ratios. Since the derived formulas are not distribution-free, the study advises using a density estimation technique proposed by Comte and Genon-Catalot. A shrinking middle-income group with declining relative incomes and marked upper-tail polarization among men’s incomes are all found to be highly statistically significant.

Suggested Citation

  • Charles M. Beach & Russell Davidson, 2025. "A Statistical Characterization of Median-Based Inequality Measures," Econometrics, MDPI, vol. 13(3), pages 1-33, August.
  • Handle: RePEc:gam:jecnmx:v:13:y:2025:i:3:p:31-:d:1721080
    as

    Download full text from publisher

    File URL: https://www.mdpi.com/2225-1146/13/3/31/pdf
    Download Restriction: no

    File URL: https://www.mdpi.com/2225-1146/13/3/31/
    Download Restriction: no
    ---><---

    More about this item

    Keywords

    ;
    ;
    ;
    ;

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:gam:jecnmx:v:13:y:2025:i:3:p:31-:d:1721080. See general information about how to correct material in RePEc.

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no bibliographic references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: MDPI Indexing Manager (email available below). General contact details of provider: https://www.mdpi.com .

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service. RePEc uses bibliographic data supplied by the respective publishers.